Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 233, NWS Dodge City, KS

July 22, 2023Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 2023, 5:49 PM MDT for Hamilton County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2023, 5:49 PM MDT (23:49 UTC)
Expired
Jul 22, 2023, 6:06 PM MDT
In force
17 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WUUS53 KDDC 222349
SVRDDC
KSC075-230030-
/O.NEW.KDDC.SV.W.0233.230722T2349Z-230723T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
549 PM MDT Sat Jul 22 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hamilton County in southwestern Kansas...

* Until 630 PM MDT.

* At 549 PM MDT, a severe thunderstorm was located 15 miles southeast
  of Towner, or 16 miles north of Coolidge, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3824 10205 3826 10204 3826 10181 3796 10172
      3793 10204
TIME...MOT...LOC 2349Z 353DEG 18KT 3827 10194 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HOVORKA
1 follow-up statement
597 
WWUS53 KDDC 230006
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
606 PM MDT Sat Jul 22 2023

KSC075-230016-
/O.CAN.KDDC.SV.W.0233.000000T0000Z-230723T0030Z/
Hamilton KS-
606 PM MDT Sat Jul 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3824 10205 3826 10204 3826 10181 3796 10172
      3793 10204
TIME...MOT...LOC 0004Z 353DEG 18KT 3819 10193 

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:30 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 22, 4:30 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
530 PM CDT Sat Jul 22 2023

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Sunday night)
Issued at 103 PM CDT Sat Jul 22 2023

WV imagery indicates a northwest flow aloft prevailing across the
Western High Plains downstream of a building ridge edging east into
the Great Basin. Near the surface, a small area of high pressure is
shifting east across the Texas Panhandle into western Oklahoma.

There is a chance for isolated to widely scattered thunderstorms
this evening as a prevailing northwest flow aloft gradually
intensifies across central and portions of western Kansas. With
surface dewpoints holding in the mid/upper 60s(F) providing
sufficient instability, steepening mid-level lapse rates
coinciding with the arrival of a +60-65kt upper level jet core
nosing into northwest/north central Kansas will create conditions
for possible thunderstorm development late afternoon/early
evening. CAMs suggest potential initial development farthest north
in vicinity of the I-70 corridor with any storms then spreading
southward during the evening time period. Gradually increasingly
favorable deep layer (effective shear upward of 30-40kt) combined
with MLCAPE values upward of 1000 to 1500 J/kg will increase
severe potential with large hail and damaging winds the main
threats. Quieter conditions are likely Sunday as ridging aloft
continues to build as it edges farther east into the Western High
Plains.

Fairly seasonal temperatures are likely tonight with little change
to the general air mass across the high plains of western Kansas.
Expected lows generally down into the 60s(F). Prevailing low level
southerlies will pull warmer air into the area Sunday, pushing
afternoon highs well into the 90s(F).

.LONG TERM...(Monday through Saturday)
Issued at 141 PM CDT Sat Jul 22 2023

A hotter but drier/more tranquil pattern is likely through mid-week
as medium range ensembles indicate a broad upper level ridge shifting
slowly east across the Colorado Rockies into the Western High Plains.
Despite ample moisture providing sufficient instability, a weakening
flow aloft associated with the upper ridge axis will likely hinder
thunderstorm chances through much of the period. A deepening lee side
trough of low pressure in response to the approaching upper level high
will help enhance warm air advection into western Kansas Monday, pushing
H85 temperatures up into the upper 20s(C) in central Kansas to a little
above 30C in extreme southwest Kansas. Under plenty of sunshine, expect
afternoon highs up into the mid/upper 90s(F) to possibly 100F in some
locations. Similar temperatures are forecast through at least Wednesday
with upper ridge axis edging into the Western High Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 520 PM CDT Sat Jul 22 2023

Isolated to widely scattered thunderstorms will drift southward through
western Kansas this evening, potentially affecting the vicinity of KHYS,
KGCK, and KDDC generally after 00-02Z. Otherwise, VFR conditions are
expected to continue through early Sunday. South-southwest winds around
5 to 15kt are expected through early Sunday as lee side troughing
develops in eastern Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  96  70  99 /  20   0   0   0
GCK  62  94  67  97 /  20   0   0   0
EHA  62  95  67  99 /  10   0   0   0
LBL  63  95  68 100 /  20   0   0   0
HYS  63  96  69  99 /  30   0   0   0
P28  65  95  70  99 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jul 22, 12:55 AM MDT, 16 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
155 AM CDT Sat Jul 22 2023

KSZ030-031-043>046-061>066-074>081-084>090-230700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
155 AM CDT Sat Jul 22 2023 /1255 AM MDT Sat Jul 22 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are expected to roll south through
southwest KS Saturday afternoon. Primary hazards are large hail
and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.